Applications of convex integration to symplectic and contact geometry

Dusa McDuff

Annales de l'institut Fourier (1987)

  • Volume: 37, Issue: 1, page 107-133
  • ISSN: 0373-0956


We apply Gromov’s method of convex integration to problems related to the existence and uniqueness of symplectic and contact structures

How to cite


McDuff, Dusa. "Applications of convex integration to symplectic and contact geometry." Annales de l'institut Fourier 37.1 (1987): 107-133. <>.

abstract = {We apply Gromov’s method of convex integration to problems related to the existence and uniqueness of symplectic and contact structures},
author = {McDuff, Dusa},
journal = {Annales de l'institut Fourier},
keywords = {convex integration; symplectic geometry; contact geometry; foliations},
language = {eng},
number = {1},
pages = {107-133},
publisher = {Association des Annales de l'Institut Fourier},
title = {Applications of convex integration to symplectic and contact geometry},
url = {},
volume = {37},
year = {1987},

AU - McDuff, Dusa
TI - Applications of convex integration to symplectic and contact geometry
JO - Annales de l'institut Fourier
PY - 1987
PB - Association des Annales de l'Institut Fourier
VL - 37
IS - 1
SP - 107
EP - 133
AB - We apply Gromov’s method of convex integration to problems related to the existence and uniqueness of symplectic and contact structures
LA - eng
KW - convex integration; symplectic geometry; contact geometry; foliations
UR -
ER -


  1. [B] D. BENNEQUIN, Entrelacements et équations de Pfaff, Astérisque, 107-108 (1983), 87-161. Zbl0573.58022MR86e:58070
  2. [C] E. CARTAN, Les systèmes différentiels extérieurs et leurs applications géométriques, Herman, Paris (1945). Zbl0063.00734MR7,520d
  3. [E] J. ELIASHBERG, Rigidity of symplectic and contact structures, Preprint, 1981. 
  4. [GS] R. GREENE and K. SHIOHAMA, Diffeomorphisms and volume-preserving embeddings of non-compact manifolds, TAMS, 225 (1979), 403-414. Zbl0418.58002MR80k:58031
  5. [G1] M. GROMOV, Stable mappings of foliations into manifolds, Izv. Akad. Nauk SSR, Mat, 33 (1969), 707-734. Zbl0197.20404
  6. [G2] M. GROMOV, Convex integration of differential relations I, Math USSR Izv., 7 (1973), 329-343. Zbl0281.58004MR54 #1323
  7. [G3] M. GROMOV, Partial Differential Relations, Springer Verlag, to appear. Zbl0651.53001
  8. [G4] M. GROMOV, Pseudo-holomorphic curves in symplectic manifolds, Invent. Math., 82 (1985), 307-347. Zbl0592.53025MR87j:53053
  9. [H1] A. HAEFLIGER, Feuilletages sur les variétés ouvertes, Topology, 9 (1970), 183-194. Zbl0196.26901MR41 #7709
  10. [H2] A. HAEFLIGER, Homotopy and integrability, Manifolds-Amsterdam, Springer Lecture Notes # 197 (1971) 133-163. Zbl0215.52403MR44 #2251
  11. [H3] A. HAEFLIGER, Lectures on the theorem of Gromov, Springer Lecture Notes # 209, (1971), 128-141. Zbl0222.57020MR48 #12560
  12. [M] J. MARTINET, Formes de contact sur les variétés de dimension 3, Springer Lecture Notes # 209, (1971), 128-163. Zbl0215.23003MR50 #3263
  13. [MD1] D. MCDUFF, On groups of volume-preserving diffeomorphisms and foliations with transverse volume form, Proc. London Math. Soc., 43 (1981), 295-320. Zbl0411.57028MR83g:58007
  14. [MD2] D. MCDUFF, Local homology of groups of volume-preserving diffeomorphisms, I, Ann. Sci. Ec. Norm. Sup., 15 (1982), 609-648. Zbl0577.58005MR85i:58028
  15. [MD3] D. MCDUFF, Some canonical cohomology classes on groups of volume-preserving diffeomorphisms, TAMS, 275 (1983), 345-356. Zbl0522.57029MR84h:58154
  16. [MD4] D. MCDUFF, Examples of simply connected symplectic non-Kählerian manifolds, J. Diff. Geom., 20 (1984), 27. Zbl0567.53031MR86c:57036
  17. [MD5] D. MCDUFF, Examples of symplectic structures, to appear in Invent. Math. Zbl0625.53040
  18. [Me] C. MECKERT, Formes de contact sur la somme connexe de deux variétés de contact, Ann. Inst. Fourier, Grenoble, 32-3 (1982), 251-260. Zbl0471.58001MR84f:53031
  19. [Mo] J. MOSER, On the volume elements on a manifolds, TAMS, 120 (1965), 286-294. Zbl0141.19407MR32 #409
  20. [Sp] D. SPRING, Convex integration of non-linear system of partial differential equations, Ann. Inst. Fourier, Grenoble, 33-3 (1983) 121-177. Zbl0507.35019MR85i:58126
  21. [S] D. SULLIVAN, Cycles for the dynamical study of foliated manifolds and complex manifolds, Invent. Math., 36 (1976), 225-255. Zbl0335.57015MR55 #6440
  22. [To] C. THOMAS, A classifying space for the contact pseudogroup, Mathematika, 25 (1978), 191-201. Zbl0404.53031MR80i:57021
  23. [T] W. THURSTON, Some simple examples of symplectic manifolds, Proc. AMS, 55 (1976), 467-468. Zbl0324.53031MR53 #6578
  24. [TW] W. THURSTON and H. WINKELNKEMPER, On the existence of contact forms, Proc. AMS, 52 (1975), 345-347. Zbl0312.53028MR51 #11561
  25. [V] C. VITERBO, A Proof of Weinstein's conjecture in R2n, preprint, 1986. Zbl0631.58013
  26. [W] A. WEINSTEIN, On the hypotheses of Rabinowitz's periodic orbit theorems, J. Diff. Eq., 33 (1979), 353-358. Zbl0388.58020MR81a:58030b

NotesEmbed ?


You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.


Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.